Florida, 2010

Tornadoes and Hail in Florida, March 11 to 12, 2010

March 11 to 12, 2010 · NWS TBW · 17 events in 8 counties and zones

A warm front lifted north through the area and combined with a strong low-level jet and a strong upper-level jet in place over the state. The warm and moist environment in place allowed for numerous showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$293,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A warm front lifted north through the area and combined with a strong low-level jet and a strong upper-level jet in place over the state. The warm and moist environment in place allowed for numerous showers and thunderstorms to develop. A few tornadoes touched down and some areas received heavy rains causing flooding from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Mar 11, 9:14 AM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Mar 11, 9:14 AM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
914 AM EST THU MAR 11 2010

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS THE AREA...

.DISCUSSION...SHOWERS...WITH EMBEDDED THUNDERSTORMS...ARE NOW
SPREADING ACROSS THE NORTHERN HALF OF THE AREA INCLUDING TAMPA. A
QUASI-STATIONARY WARM FRONT JUST TO THE SE OF THE PENINSULA WILL
BEGIN PUSHING BACK NORTH TODAY. THIS WILL CONTINUE TO BRING PLENTY
OF DEEP LAYER MOISTURE...AS SHOWN BY THE 12Z TBW SOUNDING...WHICH
WILL COMBINE WITH GOOD U/L SUPPORT FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS THROUGH THE REST OF THE DAY. AT 850 AM EST NATIONAL
WEATHER SERVICE DOPPLER RADAR IN RUSKIN WAS SHOWING SPREADING
SHOWERS ACROSS THE NATURE COAST AND THE TAMPA DOWNTOWN AREA.
ADDITIONAL SHOWERS WILL SPREAD ACROSS THE REST OF THE CWA THROUGH
THE EVENING HOURS.

STRONG GUSTY WINDS ARE POSSIBLE WITH THE STRONGEST CELLS...AND EVEN
AN ISOLATED TORNADO IS CERTAINLY POSSIBLE AS THE VERTICAL WIND
PROFILE AND U/L SUPPORT WILL REMAIN FAVORABLE TODAY.

A LAKE WIND ADVISORY FOR ALL COASTAL COUNTIES IS IN EFFECT UNTIL THE
EVENING HOURS AS WINDS INCREASE WITH TIGHTENING PRESSURE GRADIENTS.

WITH 80-90 POPS IN THE FORECAST...EXPECT A RAINY DAY WITH PASSING
THUNDERSTORMS THROUGH THE EVENING HOURS. ANOTHER LOW PRESSURE SYSTEM
REACHES THE AREA ON FRIDAY WITH MORE SHOWERS/THUNDERSTORMS
PREVAILING THROUGH THE DAY.

.PREVIOUS SHORT TERM DISCUSSION...

.SHORT TERM (TODAY-SATURDAY)...THE SUBTROPICAL JET WILL BE IN PLACE
ACROSS THE STATE THROUGH SATURDAY. A SFC WARM FRONT CURRENTLY IN
PLACE ACROSS SOUTHERN FL WILL LIFT NORTH OVER THE AREA THIS MORNING
AS UPPER SHORTWAVE ENERGY PASSES OVER THE STATE. A LOW CENTER WILL
DEVELOP AND MOVE ACROSS NORTHERN FL THIS AFTERNOON AND EVENING. HAVE
INCREASED RAIN CHANCES TO 80-90 PERCENT FOR TODAY WITH A SLIGHT RISK
OF SEVERE STORMS IN PLACE AS SOUTHERLY SFC WINDS COMBINE WITH SW/W
FLOW IN THE LOW-LEVEL AND UPPER JETS TO MAKE FOR GOOD HELICITIES.
THE CLOUD SHIELD IN PLACE SHOULD PREVENT GOOD HEATING THOUGH KEEPING
THUNDERSTORM ACTIVITY LIMITED. BUT ANY STORM THAT DOES DEVELOP HAS
THE POTENTIAL TO BECOME SEVERE. DAMAGING WINDS WOULD BE THE MAIN
CONCERN WITH THE STORMS...BUT WITH THE HIGH HELICITIES IN
PLACE...CANNOT RULE OUT THE POSSIBILITY OF A TORNADO. SURFACE
WINDS ALONG THE COAST WILL BE STRONG AND BREEZY TODAY AS WELL AND
HAVE ISSUED A LAKE WIND ADVISORY FOR THIS. HIGHS SHOULD REACH
INTO THE LOWER 70S TO LOWER 80S THIS AFTERNOON.

AS THIS LOW LIFTS OFF TO THE NE AND BRINGS THE ENERGY WITH IT
THURSDAY NIGHT...ANOTHER LOW DEVELOPS OVER THE SE GULF ALONG THE
NEXT ROUND OF UPPER SHORTWAVES. MOSTLY SHOWERS WILL BE IN PLACE
ACROSS THE AREA THURSDAY NIGHT AS SW FLOW WILL KEEP THE ATMOSPHERE
MOIST. HAVE KEPT POPS AT 60-70 PERCENT. LOWS WILL FALL ONLY INTO THE
MID TO UPPER 60S.

THE NEXT ROUND OF ACTIVITY WILL MOVE OVER THE AREA ON FRIDAY AS THE
LOW IN THE GULF LIFTS ACROSS THE SOUTHERN HALF OF THE PENINSULA.
WITH THE UPPER ENERGY MOVING OVER THE AREA AND THE SUBTROPICAL JET
IN PLACE...MAY AGAIN HAVE THE POTENTIAL FOR A FEW SEVERE STORMS
FRIDAY. HAVE 70-80 PERCENT RAIN CHANCES IN PLACE. HIGHS WILL
GENERALLY BE IN THE LOWER 70S.

CLEARING WILL FINALLY HAPPEN FRIDAY NIGHT AS THE COLD FRONT FINALLY
PUSHES THROUGH THE AREA AND SOME DRIER AIR MOVES IN. STILL HAVE
20-40 PERCENT RAIN CHANCES IN PLACE FRIDAY EVENING WITH SOME
LINGERING SHOWERS. HIGH PRESSURE FROM OVER THE GULF WILL CONTINUE TO
BUILD ACROSS THE AREA AND BRING DRIER AIR FOR SATURDAY. HAVE REMOVED
RAIN CHANCES THAT WERE IN PLACE ACROSS THE SOUTH FOR SATURDAY
MORNING. TEMPS WILL BE IN THE MID 50S-MID 60S FOR LOWS FRIDAY NIGHT
AND IN THE 70S SATURDAY.

&&

.AVIATION...MVFR CEILINGS WILL GENERALLY PREVAIL TODAY WITH SOME
LOCAL IFR CEILINGS/MVFR VISIBILITIES IN SHOWERS AND A FEW
THUNDERSTORMS. CONVECTIVE ACTIVITY WILL DIMINISH THIS EVENING WITH
MVFR/LOCAL IFR CEILINGS AND VISIBILITIES IN SOME FOG CONTINUING
BEFORE THE NEXT ROUND OF CONVECTION DEVELOPS LATE TONIGHT.

&&

.MARINE...WINDS AND SEAS AT BUOY 42036 ARE NOW WITHIN SCA CRITERIA.
AS A WARM FRONT LIFTS NORTH OVER THE AREA...HAZARDOUS BOATING
CONDITIONS WILL CONTINUE OVER ALL COASTAL WATERS THROUGH THE EVENING
HOURS. WINDS SHOULD SLACKEN TONIGHT BETWEEN THE LOWS...THEN INCREASE
AGAIN TO NEAR ADVISORY LEVELS FRIDAY AS THE LOW MOVES ACROSS THE
SOUTHERN PENINSULA. WINDS WILL THEN REMAIN ELEVATED THROUGH SATURDAY
AS HIGH PRESSURE BUILDS ACROSS THE WATERS. WINDS WILL THEN DIMINISH
THROUGH THE REST OF THE PERIOD AS HIGH PRESSURE REMAINS ACROSS THE
WATERS.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...LAKE WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR CHARLOTTE-
     CITRUS-HERNANDO-HILLSBOROUGH-LEE-LEVY-MANATEE-PASCO-
     PINELLAS-SARASOTA.

GULF WATERS...SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     BONITA BEACH TO ENGLEWOOD OUT 20 NM-BONITA BEACH TO ENGLEWOOD
     OUT 20 TO 60 NM-ENGLEWOOD TO TARPON SPRINGS OUT 20
     NM-ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TAMPA BAY
     WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON
     SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM.

&&

DISCUSSION/MARINE...22/AR
SHORT TERM...24/COLSON
AVIATION...69/PRC
Hazardous weather outlook, Mar 11, 5:34 AM EST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
534 AM EST THU MAR 11 2010

FLZ039-042-043-048>052-055>057-060>062-065-111900-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
534 AM EST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA
TODAY. A WARM FRONT LIFTING NORTH ACROSS THE AREA COMBINED WITH A
STRONG LOW LEVEL JET...STRONG SUB-TROPICAL JET ALOFT AND AN
INCREASINGLY MOIST ENVIRONMENT IN PLACE WILL ALLOW FOR SHOWERS
WITH A CHANCE OF STRONG TO SEVERE THUNDERSTORMS. DAMAGING WINDS
WILL BE THE GREATEST THREAT WITH THE STORMS...BUT THE POSSIBILITY
OF AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY AND PERSISTENT
RAINS MAY ALSO CAUSE SOME MINOR FLOODING.

...DENSE FOG...
WARM MOIST AIR MOVING OVER THE COOLER GULF WATERS MAY RESULT IN
SOME PATCHY DENSE SEA FOG OVER THE LOCAL COASTAL WATERS. FOG CAN
DEVELOP SUDDENLY AND MARINERS SHOULD PLAN FOR THE POSSIBILITY OF
ENCOUNTERING VERY LOW VISIBILITIES IN THE GULF.

...RIP CURRENT IMPACT...
THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY
WITH STRONG SOUTH TO SOUTHWESTERLY WINDS IN PLACE. A RIP CURRENT
IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A
STRONG SWIMMER INTO DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED
BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED
BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE
SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

...WIND AND SEA IMPACT...
WINDS WILL INCREASE TO 20 TO 25 KNOTS ACROSS THE COASTAL WATERS
TODAY WITH HIGHER GUSTS AS A WARM FRONT LIFTS NORTH OVER THE AREA.
SEAS WILL INCREASE UP TO 7 FEET WELL OFFSHORE. THIS WILL CAUSE
HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
ANOTHER WAVE OF UPPER ENERGY WILL MOVE OVER THE AREA FRIDAY WITH
THE WARM AND MOIST ENVIRONMENT AND SUB-TROPICAL JET REMAINING IN
PLACE ACROSS THE AREA. THIS WILL ALLOW FOR MORE SHOWERS AND A
CHANCE OF STRONG TO SEVERE THUNDERSTORMS FRIDAY. DAMAGING WINDS
AND THE POTENTIAL FOR AN ISOLATED TORNADO WILL AGAIN BE THE
GREATEST RISKS...WITH HEAVY RAINS AGAIN CAUSING MINOR FLOODING.

...DENSE FOG/SMOKE IMPACT...
THE WARM AND MOIST CONDITIONS WILL PERSIST THROUGH FRIDAY NIGHT
KEEPING THE POSSIBILITY OF PATCHY DENSE SEA FOG IN PLACE ACROSS
THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Mar 11, 10:37 AM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1037 AM EST THU MAR 11 2010

FLZ039-042-043-048-111630-
SUMTER-HERNANDO-CITRUS-LEVY-
1037 AM EST THU MAR 11 2010

...STRONG WINDS WILL AFFECT LEVY...CITRUS...HERNANDO AND SUMTER
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
THUNDERSTORMS...MOVING NORTHEAST AT 35 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING...LEBANON...CRYSTAL RIVER...INVERNESS...AND
HOMOSASSA SPRINGS...UNTIL 1130 AM EST.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2948 8240 2922 8239 2921 8252 2906 8253
      2896 8231 2895 8195 2833 8196 2833 8204
      2850 8205 2844 8243 2846 8269 2870 8265
      2874 8269 2875 8265 2886 8273 2889 8266
      2916 8282 2919 8307 2929 8316 2960 8293
TIME...MOT...LOC 1536Z 228DEG 32KT 2889 8302
Special weather statement, Mar 11, 11:31 AM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1131 AM EST THU MAR 11 2010

FLZ039-042-043-048-111800-
SUMTER-HERNANDO-CITRUS-LEVY-
1131 AM EST THU MAR 11 2010

...STRONG WINDS WILL AFFECT LEVY...CITRUS...HERNANDO AND SUMTER
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
THUNDERSTORMS...MOVING NORTHEAST AT 35 MPH...WILL AFFECT THE
MENTIONED AREA INCLUDING...LEBANON...CRYSTAL RIVER...INVERNESS...AND
HOMOSASSA SPRINGS

...UNTIL 100 PM EST.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2946 8240 2921 8241 2922 8254 2906 8253
      2900 8237 2893 8226 2895 8195 2853 8197
      2846 8266 2870 8265 2874 8268 2875 8265
      2876 8268 2888 8268 2889 8266 2916 8281
      2918 8294 2916 8305 2932 8312 2959 8289
TIME...MOT...LOC 1630Z 229DEG 29KT 2903 8267

The radar

The Tampa radar (KTBW), 130 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 4 thunderstorm wind, 3 tornado, 1 hail, 1 lightning. Local standard time, as filed.

Heavy Rain, Citrus

When
March 11, 1:00 PM EST to 4:00 PM EST
Where
Citrus County, 1.58 mi WSW of Crystal River Arpt to 6.77 mi E of Arlington
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
28.864, -82.595

There were several road closures in Inverness, a few cars were stranded due to the high water near the intersection of South Apopka Avenue and US Highway 41, a wastewater lift station in Crystal River overflowed. Throughout the entire event, the Inverness Airport received 3.92 inches of rain. A mesonet site 5.3 miles north-northeast of Crystal River had 7.21 inches of rain. Other mesonet sites had 6.04 inches 3 miles northwest of Citrus Springs and 5.72 inches 1.6 miles north of Hernando. The cooperative station near Inverness received 5.56 inches of rain.

Thunderstorm Wind, Citrus

When
March 11, 1:08 PM EST
Where
Citrus County, 6 mi N of Hernando
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
28.997, -82.380

Four trees were downed six miles north of Hernando.

Tornado, Citrus

When
March 11, 2:23 PM EST to 2:25 PM EST
Where
Citrus County, 1.62 mi NNW of Chassahowitzka to 1.66 mi NNE of Chassahowitzka
Rating
EF0
Path length
1.5 mi
Path width
30 yd
Reported by
Trained Spotter
Coordinates
28.731, -82.582

A tornado moving over a wooded area near US Highway 19 near Chassahowitzka was sighted by a couple of trained spotters. The tornado remained over the wooded area and lifted before moving over inhabited areas which limited damage to fallen trees.

Heavy Rain, Pasco

When
March 11, 3:00 PM EST to 7:00 PM EST
Where
Pasco County, 1.08 mi E of Port Richey to 0.92 mi NW of Ellerslie
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
28.270, -82.702

There were several road closures across Holiday, Bayonet Point, Dade City, and Zephyrhills due to high waters and flooded streets. Throughout the entire event, the Cooperative Station at Saint Leo received 4.10 inches of rain. A mesonet site about one mile east-northeast of Zephyrhills had 4.75 inches of rain. Other mesonet sites had 4.37 inches 2 miles east-northeast of New Port Richey, 4.33 inches 1.8 miles west-southwest of Dade City, and 4.02 inches 2 miles north-northeast of Port Richey.

Heavy Rain, Sumter

When
March 11, 3:00 PM EST to 5:00 PM EST
Where
Sumter County, The Villages
Reported by
Mesonet
Coordinates
28.940, -81.980

A mesonet station 4 miles southwest of The Villages reported 6.19 inches of rain throughout the event causing minor street flooding. In addition, the cooperative station near Bushnell reported 3.68 inches of rain.

Heavy Rain, Hillsborough

When
March 11, 3:00 PM EST to 6:00 PM EST
Where
Hillsborough County, Lutz to 1.44 mi E of Shilow
Reported by
Mesonet
Coordinates
28.140, -82.460

A mesonet station 2 miles northeast of Lutz reported 5.57 inches of rain throughout the event causing minor street flooding. In addition, another mesonet station 4 miles west-northwest of Lutz reported 5.52 inches of rain. The gauge at the Hillsborough River State Park near Thonotosassa reported 3.28 inches of rain.

Heavy Rain, Polk

When
March 11, 3:00 PM EST to 6:00 PM EST
Where
Polk County, 0.83 mi S of Lakeland to 1.7 mi N of Lake Hamilton City
Reported by
Mesonet
Coordinates
28.038, -81.958

A FAWN station near Lake Alfred reported 5.56 inches of rain throughout the event causing minor flooding. In addition, other mesonet stations received 5.55 inches of rain 1 mile northwest of Haines City, 5.41 inches about 2 miles northwest of Auburndale, 4.28 inches about 6 miles north-northeast of Lake Wales, and 3.75 inches near Dundee.

Thunderstorm Wind, Pasco

When
March 11, 3:51 PM EST
Where
Pasco County, 1.81 mi WSW of Zephyrhills
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
28.231, -82.198

A tree was blown down onto a mobile home causing major damage on State Road 54 in Zephyrhills. There was moderate wind damage to another mobile home nearby on Melinda Avenue.

Heavy Rain, Sarasota

When
March 11, 4:00 PM EST to 8:00 PM EST
Where
Sarasota County, Venice
Reported by
Mesonet
Coordinates
27.100, -82.430

A C-MAN station in Venice reported 4.55 inches of rain throughout the event causing minor flooding. In addition, other mesonet stations received 4.32 inches of rain 1 mile southwest of Venice and 4.08 inches about 2 miles north-northwest of Englewood.

Thunderstorm Wind, Polk

When
March 11, 4:15 PM EST
Where
Polk County, 1 mi ENE of Auburndale
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
28.085, -81.775

Power lines were downed near Lake Ariana and Lake Mariana.

Hail, Polk

When
March 11, 4:20 PM EST
Where
Polk County, 4 mi W of Gibsonia
Measured
0.88 in hail
Reported by
Public
Coordinates
28.120, -82.036

The public reported nickel sized hail west of Kathleen.

Lightning, Polk

When
March 11, 4:45 PM EST
Where
Polk County, 2 mi N of Lakeland
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
28.079, -81.960

Lightning struck an umbrella and shocked the teenager that was holding it. He was hospitalized with minor injuries.

Tornado, Polk

When
March 11, 4:50 PM EST to 4:52 PM EST
Where
Polk County, 0.61 mi E of Auburndale to 0.97 mi E of Auburndale
Rating
EF0
Path length
0.36 mi
Path width
20 yd
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
28.080, -81.780

A tornado touched down between Lake Ariana and Lake Mariana downing numerous power lines.

Tornado, Polk

When
March 11, 4:53 PM EST to 4:57 PM EST
Where
Polk County, 1.92 mi WSW of Lake Marion Lake to 0.72 mi SSW of Lake Marion Lake
Rating
EF1
Path length
1.41 mi
Path width
70 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
28.069, -81.559

There were 28 building damaged along the path of the tornado, eight of which were multifamily condominiums, and five buildings were uninhabitable. Most of the damage was due to uplift of roof decks, partial loss of roofs, failure of porches, and numerous trees ripped apart. One building had the entire roof and an exterior wall ripped off. The roof was held on with nails and not hurricane straps.

Heavy Rain, Charlotte

When
March 11, 10:00 PM EST to March 12, 2:00 AM EST
Where
Charlotte County, Rotunda West to 6.06 mi NE of Cleveland
Reported by
Mesonet
Coordinates
26.870, -82.270

The Charlotte County Airport reported 4.27 inches of rain throughout the event causing minor flooding. In addition, other mesonet stations received 6.35 inches of rain 9.6 miles south of Punta Gorda, 5.43 inches 1 mile west-northwest of Rotonda, 5.10 inches 6.4 miles west of Port Charlotte, and 3.36 inches at Shell Creek near Punta Gorda.

Heavy Rain, Lee

When
March 11, 10:00 PM EST to March 12, 3:00 AM EST
Where
Lee County, 3.64 mi SSW of Cape Coral to 3.19 mi NE of Southwest International Airport
Reported by
Mesonet
Coordinates
26.601, -81.991

The Fort Myers-Page Field Airport reported 5.61 inches of rain throughout the event causing minor flooding. In addition, Southwest International Airport reported 4.23 inches of rain. Other mesonet stations received 7.83 inches of rain at Gator Slough near Cape Coral, 5.60 inches 4 miles northeast of North Fort Myers, 4.74 inches at the Ding Darling RAWS station, 3.70 inches at the Caloosahatchee River near Fort Myers, and 3.58 inches 4.7 miles northwest of Bonita Springs.

Thunderstorm Wind, Polk

When
March 12, 10:12 AM EST
Where
Polk County, 0.92 mi SW of Haines City
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
28.100, -81.640

A large tree sustained damage near Baypoint.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyThe tornado archive for Florida, 2010Warnings in Florida, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219184, 219194, 219210, 220730, 220731, 220732, 220733, 219239, 220734, 219215, 219212, 219199, 219250, 219168, 220738, 220739, 220729.